WELCOME TO THE ANGINA COMMUNITY: This Patient-To-Patient Community is for discussions relating to: Causes, Complications, Diagnosis, Living With Issues, Prognosis, Research, Risk Factors and Treatment of Angina.
Troubling side effects of prescribed cardio medications
Concerned about side effects of cardio drugs. The drugs prescribed are Metropropolol succinate (Toprol) ER 25 mg. once per day, Atorvastatin 80 mg. once per day, and Diovan (Valsartan) 80 mg. once per day. Also 325 mg. aspirin. Patient suffered coronary arrest during the end of a stress test. 1 year ago. Patient had drove himself to Emergency due to chest and throat pain. Patient had to be given paddle electroshocks to restart heart. Patient underwent CABG, (triple) due to 90%, 70% and 60% blockage. After surgery, the patient's heart rate became unstable and couldn't be controlled with drugs. Had to have electrical cardioversion. Also was prescribed 200 mg. Amiodarone and Pradaxa 150 mg. immediately following surgery and for a number of months after. Patient is experiencing adverse reactions, including renal insufficiency (creatinine levels 1.55 borderline high). Lab tests 3 mos. after surgery showed , Triglycerides 123, LDL 80 and HDL 52 mg/dL. BP 133 mm/86, HR 67 bpm. BSA calculated 2.11; BMI Calculated 29.2, Wt. 204, Ht. 5-10. Now, 11 months later, BP seems to fluctuate based on diet sodium level. Eats out occasionally. BP ranges around 127/81 to 146/90. Wt. is now at 189 lbs. Pulse ranges from 49 to 65. His last blood work on 3/2013 showed Atrial Flutter and mixed hyperlipidemia. Symptoms of adverse reaction include personality changes including irritability, high stress, undue alarm at times, mild (?) depression and physical body aches, myositis, sometimes fatigue, coughing, losing voice, back aches, dizziness when squatting and raising up, trouble breathing (rarely), creatinine levels still borderline high range and had consultation with nephrologist who found no cause for further tests after an IVP. Based on the patient's history, what are the chances of this patient successfully being weaned off the cardio meds? Which ones are safest to eliminate or lower the dosage? Patient exercises regularly either running, walking or biking. Prior to the cardiac event 1 year ago, the patient was seen every 6 mos to annually by his Family Practitioner. Patient's cholesterol and weight were high for a number of years prior to the CAD. BTW, this patient was always very active, and had a high protein (red meat) , and a low fat diet. He had a small amt of vegetables other than the starchy ones. However, he always was a big dessert eater. (High sugar, and hfcs via processed treats.) Has undergone a complete change in diet over the past few months and has lost weight. Eating a lot of salmon, sardines, mackerel, vegetables and very little red meat. I am hopeful that the patient can eliminate some of the meds that are causing these symptoms.
Based on the patient’s history, there is negligible chance of being weaned on the cardio drugs. It is important to understand that in the situation, the benefits of taking the prescribed medications far exceed the side effects described and none of the drugs are safe to eliminate or taken at a low dosage than prescribed. Stress can be a major trigger and is best avoided. Regular exercise is highly recommended on the situation with multiple short sessions of sub-maximal capability. Dietary changes should include a low fat, low carbohydrate/ sugar diet with plenty of fruits and vegetable. I would also suggest getting LFT and CK done (if not done already) and if these are deranged, we might have to make a few changes with the medications. Also it is advised to consider regular interval evaluation by his treating cardiologist to keep an eye on his status and review the management plan accordingly.
Hope the information is helpful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.